North Atlantic Coastal Waters, 2012

Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 1, 2012

July 1, 2012 · NWS BOX · 2 events in 2 counties and zones

A weak cold front produced showers and thunderstorms, a few of which became severe producing both large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak cold front produced showers and thunderstorms, a few of which became severe producing both large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 1, 3:08 PM EST, 34 minutes earlier.

Area forecast discussion, Jul 1, 3:08 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
408 PM EDT SUN JUL 1 2012

.SYNOPSIS...
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT AREAS SOUTH OF
THE MA TURNPIKE THIS EVENING.  OTHERWISE...IT WILL BE A VERY WARM
WEEK...WITH HOT AND HUMID WEATHER RETURNING TOWARDS THE END OF THE
WEEK. SCATTERED THUNDERSTORMS WILL OCCUR AT TIMES...ESPECIALLY JULY
4TH AND NEXT SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

SCATTERED STRONG TO SEVERE THUNDERSTORMS WERE IN PROGRESS LATE THIS
AFTERNOON TO THE SOUTH OF THE MA TURNPIKE...ACROSS NORTHERN CT...FAR
SOUTHWEST AND SOUTH CENTRAL MA.  THE MAIN THREATS WILL BE ISOLATED
STRONG TO DAMAGING WINDS GUSTS/ AND LARGE HAIL.  THIS ACTIVITY IS
BEING GENERATED ON A WEAK SURFACE COLD FRONT...COMBINED WITH MLCAPES
OF 1500 J/KG AND SHEAR OF 30 TO 35  KNOTS.  EXPANDED THE SEVERE
THUNDERSTORM WATCH TO INCLUDE RI/SOUTHEAST MA THROUGH 8 PM.  SHOULD
SEE THE ACTIVITY WIND DOWN LATER THIS EVENING BEHIND THE COLD FRONT.

THE REST OF THE OVERNIGHT HOURS SHOULD BE DRY...BUT CAN/T RULE OUT A
BRIEF SPOT SHOWER/THUNDERSTORM IN OUR NORTHERN/EASTERN ZONES SO WILL
MAINTAIN SLIGHT CHANCE POPS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...

MONDAY... A SHORTWAVE DIVING DOWN IN NORTHWEST FLOW AND COMBINE WITH
MODERATE INSTABILITY.  THIS SHOULD GENERATE ISOLATED TO SCATTERED
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS.  AREAL COVERAGE A BIT
UNCERTAIN...BUT MAIN FOCUS SHOULD BE IN OUR NORTHERN AND EASTERN
ZONES CLOSER TO A WEAK BACKDOOR COLD FRONT.  CAN/T RULE OUT A FEW
STRONG STORMS IN EASTERN MA/RHODE ISLAND...BUT INSTABILITY AND WIND
FIELDS ARE NOT EXPECTED TO BE AS STRONG AS TODAY.

HIGH TEMPERATURES WILL MAINLY BE IN THE LOWER TO MIDDLE 80S.

MONDAY NIGHT....
A FEW LEFT OVER SHOWERS/THUNDERSTORMS SHOULD COME
TO AN END EARLY IN THE EVENING.  OTHERWISE...EXPECT MAINLY DRY
WEATHER OVERNIGHT AS HIGH PRESSURE TRIES TO BUILD IN FROM THE WEST.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...

* VERY WARM PERIOD...WITH INCREASING HEAT AND HUMIDITY BY FRI
* SCATTERED STRONG THUNDERSTORMS POSSIBLE JULY 4TH

SYNOPTIC OVERVIEW...
POLAR JET WILL BE ANCHORED ACROSS NORTHERN TIER CONUS FROM GT LAKES
TO NEW ENG THROUGH MIDWEEK.  A FEW SHORTWAVES MOVING THROUGH THE NW
FLOW ALOFT WILL AFFECT THE REGION...BUT AS IS TYPICALLY THE CASE IN
THIS TYPE OF PATTERN...TIMING OF THESE IMPULSES WITH RESPECT TO
DIURNAL HEATING IS A CHALLENGE AND WILL DETERMINE THE EXTENT OF ANY
CONVECTION.  LATEST GUIDANCE SUGGESTS WED JULY 4TH COULD BE AN
ACTIVE DAY.  THE POLAR JET IS FORECAST TO LIFT TO THE NORTH TOWARD
THE END OF THE WEEK INTO THE WEEKEND WITH A PIECE OF THE MIDWEST
HEAT AND HUMIDITY MOVING INTO NEW ENG AS SUBTROPICAL RIDGE BUILDS
EAST.  THE RIDGE IS EXPECTED TO BREAK DOWN AND GET SUPPRESSED TO THE
SOUTH LATE IN THE WEEKEND AS SHORTWAVE ENERGY RIDES OVER THE TOP
WITH THE POLAR JET BECOMING RE-ESTABLISHED OVER NEW ENG.  DEPENDING
ON THE TIMING OF THE ASSOCD COLD FRONT...THUNDERSTORMS ARE ALSO
POSSIBLE SATURDAY.

TUESDAY...
WARM ADVECTION COMMENCES TUE BUT BEST INSTABILITY AND
MOISTURE WILL REMAIN TO THE WEST...SO WE KEPT A DRY FORECAST.  850
MB TEMPS AROUND 15C TUESDAY TRANSLATES TO MAXES MOSTLY IN THE LOW TO
MID 80S WITH SOME UPPER 80S POSSIBLE CT VALLEY WHERE 850 MB TEMPS
SLIGHTLY WARMER.

TUESDAY NIGHT INTO WEDNESDAY...
WARM ADVECTION CONTINUES TUE NIGHT AHEAD OF APPROACHING  WARM FRONT.
MODELS INDICATE INCREASING LOW LEVEL THETA-E AIR ADVECTING INTO THE
REGION FROM THE WEST WITH DECREASING SWI TUE NIGHT WHICH SIGNALS
POTENTIAL FOR SOME SHOWERS/TSTMS.  AN MCS IS POSSIBLE BUT
LOCATION/TRACK IS UNCERTAIN.  WE WILL HAVE CHC POPS FAR W ZONES WITH
SLIGHT CHC FURTHER E FOR TUE NIGHT.

WEDNESDAY COULD BE AN ACTIVE DAY ACROSS SNE AS SHORTWAVE AND
ASSOCD COLD FRONT MOVES INTO THE REGION LATE IN THE DAY.  SBCAPES
FORECAST TO INCREASE TO 2000 J/KG AND MID LEVEL LAPSE RATES ARE NEAR
7 C/KM WHICH IS QUITE FAVORABLE.  ONE FACTOR THAT COULD MINIMIZE
THREAT IS THE POTENTIAL FOR ABUNDANT CLOUD COVER AND SHOWERS IN THE
MORNING WITH ANY REMNANT MCS WHICH WOULD LIMIT INSTABILITY.  DEEP
LAYER SHEAR IS NOT ESPECIALLY STRONG...BUT IF WE CAN
REALIZE THE INSTABILITY A FEW STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WILL BE POSSIBLE GIVEN FAVORABLE LAPSE RATES AND THERE
WILL BE A SYNOPTIC TRIGGER.  THERE IS A POTENTIAL FOR 90 DEGREE
TEMPS IN THE INTERIOR IF THERE IS ENOUGH SUNSHINE.  WE KEPT TEMPS
JUST BELOW 90 DUE TO UNCERTAINTY IN THE AMOUNT OF SUN.

THURSDAY THROUGH SATURDAY...
MIDWEST SUBTROPICAL RIDGE WILL EXPAND EAST THROUGH THE PERIOD WHICH
WILL BRING A PIECE OF THE MIDWEST HEAT AND HUMIDITY INTO
SNE...ESPECIALLY FRI AND SAT.  INCREASING TEMPS EXPECTED FROM
THU THROUGH SAT WITH TEMPS REACHING WELL INTO THE 90S BY SAT AS 850
MB TEMPS INCREASE TO 20-22C.  MAINLY DRY WEATHER EXPECTED THU AND
FRI...THEN THERE IS A CHANCE OF TSTMS SAT AS COLD FRONT APPROACHES
FROM THE N.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE TO HIGH CONFIDENCE.  SCATTERED STRONG
THUNDERSTORMS SOUTH OF THE MA TURNPIKE THIS EVENING WILL RESULT IN
BRIEF IFR TO LIFR CONDITIONS IN SOME LOCATIONS.  OTHERWISE...THIS
ACTIVITY SHOULD MOVE OFF THE COAST LATER TONIGHT RESULTING IN MAINLY
VFR CONDITIONS OTHER THAN A TOUCH OF PATCHY GROUND FOG.  MAINLY VFR
MONDAY AND MONDAY NIGHT...OTHER THAN A FEW SHOWERS/THUNDERSTORMS
THAT ARE POSSIBLE...MAINLY IN OUR NORTHERN AND EASTERN ZONES.
PATCHY GROUND FOG IN THE TYPICALLY PRONE LOCATIONS WILL REMAIN
POSSIBLE

KBOS TAF...MODERATE TO HIGH CONFIDENCE IN TAF. A FEW
SHOWERS/THUNDERSTORMS ARE POSSIBLE ON MONDAY.

KBDL TAF...MODERATE TO HIGH CONFIDENCE IN TAF. A FEW
SHOWERS/THUNDERSTORMS ARE POSSIBLE ON MONDAY.

OUTLOOK...TUESDAY THROUGH THURSDAY...

MODERATE CONFIDENCE.  MAINLY VFR...BUT BRIEF PERIODS OF MVFR/IFR
POSSIBLE WEDNESDAY IN SCT SHOWERS/TSTMS.

&&

.MARINE...

HIGH CONFIDENCE THROUGH MONDAY NIGHT.  WINDS AND SEAS WILL REMAIN
BELOW SCA THRESHOLDS WITH A WEAK PRESSURE GRADIENT IN PLACE.  THE
MAIN CONCERN WILL BE FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS
THIS EVENING.  THESE STORMS MAY CONTAIN DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND HAIL.  A FEW THUNDERSTORMS ARE POSSIBLE
ACROSS THE EASTERN WATERS ON MONDAY...BUT THEY PROBABLY WON/T BE AS
STRONG AS WHAT WE ARE SEEING LATE THIS AFTERNOON..

OUTLOOK...TUESDAY THROUGH THURSDAY...

MODERATE TO HIGH CONFIDENCE.  WINDS AND SEAS ARE FORECAST TO
REMAIN BELOW SCA THRESHOLDS THROUGH THE PERIOD WITH GENERALLY WEAK
PRESSURE GRADIENT IN PLACE.  SCT TSTMS POSSIBLE WED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...KJC
AVIATION...FRANK/KJC
MARINE...FRANK/KJC
Hazardous weather outlook, Jul 1, 3:01 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
401 AM EDT SUN JUL 1 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-020800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
401 AM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF AN ISOLATED SEVERE THUNDERSTORM
SUNDAY AFTERNOON AND EVENING MAINLY IN CT...RI...AND SOUTHEAST
MA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE JULY 4TH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-020800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
401 AM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 1:59 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
ISSUED BY NATIONAL WEATHER SERVICE NEW YORK NY
259 PM EDT SUN JUL 1 2012

CTZ002>004-011930-
HARTFORD-TOLLAND-WINDHAM-
259 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORM WILL IMPACT NORTHERN HARTFORD...NORTHERN
TOLLAND AND NORTHWESTERN WINDHAM COUNTIES...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ENFIELD...OR 6 MILES EAST OF WINDSOR
LOCKS...AND MOVING EAST AT 35 MPH.

INTENSE CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4200 7214 4185 7230 4185 7278 4199 7281

JM
Local storm report, Jul 1, 2:46 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
346 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             GLOUCESTER              42.62N 70.65W
07/01/2012  E1.00 INCH       ESSEX              MA   AMATEUR RADIO

&&

WSIMPSON
Local storm report, Jul 1, 3:03 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
403 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             SCITUATE                41.80N 71.62W
07/01/2012  E1.00 INCH       PROVIDENCE         RI   TRAINED SPOTTER

0337 PM     HAIL             N GLOCESTER             41.92N 71.67W
07/01/2012  M1.00 INCH       PROVIDENCE         RI   TRAINED SPOTTER

&&

WSIMPSON
Local storm report, Jul 1, 3:29 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
429 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     LIGHTNING        GLOCESTER               41.92N 71.67W
07/01/2012                   PROVIDENCE         RI   AMATEUR RADIO

            *** 2 INJ *** TWO PEOPLE HIT BY LIGHTNING

&&

WSIMPSON

The radar

The Boston radar (KBOX), 32 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Narragansett Bay

When
July 1, 3:42 PM EST
Where
Narragansett Bay forecast zone, 3.74 mi NNE of Warwick Light
Measured
39 kt (45 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.717, -71.343

The National Ocean Service's Physical Oceanographic Real Time System station at Conimicut Lighthouse recorded a wind gust of 45 mph. No damage was reported.

Marine Thunderstorm Wind, Vineyard Sound

When
July 1, 4:33 PM EST
Where
Vineyard Sound forecast zone, 2.59 mi SE of Cuttyhunk Island
Measured
35 kt (40 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.390, -70.900

A boater reported 40 mph wind gusts 3 miles south southeast of Cuttyhunk.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Atlantic Coastal Waters in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403536, 403539.